Discussing Drug Interactions With Valsartan and Hydrochlorothiazide
When taking valsartan and hydrochlorothiazide with a narcotic, your blood pressure may decrease too much. In order to decrease the chances of this drug interaction, your healthcare provider may change the dose of either medicine, start you on a lower dose of valsartan and hydrochlorothiazide, and/or monitor you more closely.
Nonsteroidal Anti-Inflammatory Drugs (NSAIDs)
Valsartan and hydrochlorothiazide can interact with NSAIDs in several ways. The combination could cause your blood pressure to increase or may cause swelling (edema), especially if you have congestive heart failure (CHF). If you are elderly, have kidney disease or kidney failure, or are taking a diuretic ("water pill") or are dehydrated, taking NSAIDs and this medication together may cause kidney failure. Talk to your healthcare provider about this potential drug interaction before taking these medications together.
Other Blood Pressure Medicines
When taking valsartan and hydrochlorothiazide with another high blood pressure medication, your blood pressure may decrease too much. In order to decrease the chances of this interaction, your healthcare provider may monitor you more closely and/or change the dose of either medicine.
Valsartan has a tendency to increase potassium levels in the blood. With valsartan and hydrochlorothiazide, however, this effect is usually nicely counteracted by the tendency of the other component (hydrochlorothiazide) to lower potassium levels.
Nonetheless, it is possible that combining valsartan and hydrochlorothiazide with potassium-sparing diuretics (which usually increase blood potassium) could lead to dangerously high potassium levels in the blood. If you take such medications together, your healthcare provider should closely monitor your blood potassium levels.